Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 38, NWS Lincoln, IL

April 24, 2002Clay County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 24, 2002, 3:32 PM CDT for Clay County, Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2002, 3:32 PM CDT (20:32 UTC)
Expired
Apr 24, 2002, 4:15 PM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Clay County, IL

What was reported inside it

TimeReportWhereRemark
Apr 24, 3:45 PM CDTHail 3.5Flora, ILHail up to tennis ball size was reported in an area from Flora to Louisville. Most of the hail was golfball size. At least one windshield was broken by the large hail in Flora.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 242032
SVRSPI
ILC025-242115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
330 PM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 415 PM CDT

* AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES WEST OF IOLA...OR ABOUT 10 MILES
  SOUTHEAST OF VANDALIA...MOVING EAST AT 45 MPH.

  ANOTHER SEVERE THUNDERSTORM IS ALSO LOCATED 5 MILES SOUTHWEST OF
  XENIA...MOVING NORTHEAST AT 35 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IOLA
  XENIA
  LOUISVILLE
  BIBLE GROVE
  FLORA
  CLAY CITY
  SAILOR SPRINGS
  INGAHAM

LARGE HAIL IN EXCESS OF 1 1/2 INCHES WILL ACCOMPANY THIS DANGEROUS 
STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND 
MOBILE HOMES IF YOU ARE IN THE WARNED AREA.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES AT ANY TIME.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3891 8868 3863 8870 3864 8832 3886 8830
          3885 8838 3891 8839

KETCHAM 
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:15 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 24, 2:15 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT WED APR 24 2002

MODELS IN FAIRLY GOOD AGREEMENT EXCEPT NOT HANDLING SFC LOW AT
TRIPLE POINT WELL. MODELS MOVING LOW EAST AND THEN SE THIS EVENING.
HOWEVER...LOW ACTUALLY MOVING NE AT THIS TIME INTO WCNTRL IL.
OTHERWISE MODELS SLOWLY WITH FRONT THAN PREVIOUS AND THIS LOOKS TO
BE RIGHT ON TARGET. THEREFORE WILL CONTINUE CRNT TREND OF FCST.

COLD FRONT JUST PAST MISS RVR WITH SFC LOW SW OF UIN AND WARM FRONT
EXTENDING INTO PARTS OF CNTRL AND SRN IL. AS THIS MOVES EAST THE
REMAINDER OF THIS AFTERNOON AND INTO THIS EVENING...THUNDERSTORMS
ARE VERY LIKELY ACRS AREA...WITH SOME SEVERE. WILL KEEP CRNT
WORDING OF POSSIBLE SEVERE IN EAST AND SOUTHEAST FOR TONIGHT.

AFTER SYSTEM PASSES...DRIER AIR MOVES INTO CWA BRINGING IN CLEAR
SKIES AND LIGHTER WINDS. HI PRSS RDG MOVES INTO PLAINS BUT REMAINS
WEST OF AREA. STATE WILL STILL HAVE BREEZY NWLY WINDS FROM NW...BUT
LESS CLOUDS THAN TODAY. RIDGE WILL MOVE OVER AREA THUR NIGHT...SO
AREA WILL EXPERIENCE LIGHT WINDS AND CONTINUED CLEAR SKIES.

ON FRIDAY...RIDGE WILL MOVE EAST OF AREA BRINGING RETURN OF SLY
WINDS AND WARMER TEMPS...AFTER TWO NIGHTS OF TEMPS JUST ABOVE
FREEZING. CLOUDS WILL ALSO BE ON INCREASE DURING AFTERNOON ACROSS
AREA WITH INCREASING WAA AND IN ADVANCE OF NEXT SYSTEM...THAT WILL
BEGIN TO EFFECT CWA SATURDAY. WILL HAVE TO ADD POPS FOR FRIDAY
NIGHT AS SOME WAA PCPN APPEARS TO BE MOVING INTO CWA FOR THAT TIME
PERIOD. MAIN PCPN WILL HOLD OFF TIL DURING DAY ON SAT AND INTO SAT
NIGHT. THEREFORE WILL ADD SAT EVE TO INDICATE CONTINUED PCPN INTO
EVENING HOURS.

EXTENDED: CURRENT EXTENDED LOOKS ON TRACK AND WILL HAVE CHC OF
RW/TRW FROM MON THROUGH WED. SFC FRONT SETS UP SOUTH OF CWA AND
GIVES CWA CONTINUED CHC OF OVERRUNNING PCPN THROUGH THAT TIME
PERIOD. SUNDAY WILL KEEP DRY AT THIS TIME.

...PRELIMINARY CCF FOR COORDINATION PURPOSES...

SPI B 035/058 035/059 046 77400
PIA B 034/056 034/058 045 77400
DEC B 035/057 034/059 046 77400
CMI B 036/057 034/058 045 77+00
MTO B 037/058 035/060 047 77+00
LWV B 038/059 038/061 048 77+00

.ILX...NONE.

AUTEN

In the hours before

Special weather statement, Apr 24, 11:00 AM CDT, 4 hours 32 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-241800-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT WED APR 24 2002

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS...

SEVERE THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT THAT WILL BE
MOVING THROUGH CENTRAL ILLINOIS LATER THIS AFTERNOON INTO THIS
EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS BETWEEN 2PM AND 7PM.

REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. MONITOR NOAA
WEATHER RADIO...OR COMMERCIAL RADIO OR TELEVISION FOR THE LATEST
WEATHER FORECASTS.
Local storm report, Apr 24, 1:33 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
133 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0126 PM    GLASGOW                   IL   .88 INCH HAIL
04/24/02   SCOTT                          FROM COUNTY SHERIFF.

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 12:56 PM CDTSevere Thunderstorm WarningILXMorgan, Scott64 min
Apr 24, 1:26 PM CDTSevere Thunderstorm WarningILXSchuyler64 min
Apr 24, 2:13 PM CDTSevere Thunderstorm WarningILXSangamon47 min
Apr 24, 2:19 PM CDTSevere Thunderstorm WarningILXCass41 min
Apr 24, 2:51 PM CDTSevere Thunderstorm WarningILXMenard39 min
Apr 24, 2:55 PM CDTSevere Thunderstorm WarningILXMason50 min
Apr 24, 3:13 PM CDTSevere Thunderstorm WarningILXLogan, Tazewell62 min
Apr 24, 3:14 PM CDTSevere Thunderstorm WarningILXEffingham61 min
Apr 24, 3:44 PM CDTSevere Thunderstorm WarningILXCumberland, Jasper46 min
Apr 24, 4:05 PM CDTSevere Thunderstorm WarningILXClark, Crawford40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.